I know before surgey you aren't supposed to take vitamins, I am almost 3 weeks post surgey, when can intake Woman's One A day vitamins? Also, can I take fish oil pills? I recently went to the eye doctor and he told me to take them for my dry eyes
When Can I Take a Multivitamin After Breast Augmentation?
Doctor Answers 21
Supplements for surgery
Bottom Line: Certain vitamins and minerals can speed healing others can cause problems and slow the process down or cause complications. If healing is going well I usually let my patients go back to their usual regimen of supplements
Check with your doctor as only your doctor would have access to your medical history and what would be best for you. We typically allow our patients to continue their supplements 10 days post op if their recovery is going well.
Multivitamins after surgery
Since your are three weeks after your breast augmentation surgery, you should be fine to resume taking your multivitamin. Some vitamins and supplements, like vitamin E or fish oil, are also blood thinners which is why many surgeons have you stop them before surgery. If you have any questins or concerns, be sure to discuss them with your plastic surgeon. Good luck!
Resuming Vitamins Post Breast Surgery
Typically, you can resume your vitamins 2 weeks after surgery but fish oil is a blood thinner so confirm with your surgeon before doing so.
You might also like...
Multivitamin Use OK
Multivitamins are generally safe in the postoperative period, but I would recommend holding off until 48 hours after surgery. The reason is that many multivitamins contain substances that may alter your body's ability to control bleeding. Fish Oils and are particularly problematic in this regard because they tend to act like blood thinners. There are a number of foods and dietary supplements that you should avoid in the first week after surgery:
Bilberry (Vaccinium myrtillus): Contains compounds called anthacyonosides and flavonoids active in blood vessels and circulatory disorders. Bilberry can interact with blood platelets and may increase bleeding.
Cayenne (Capsicum frutescens): Also known as red pepper, cayenne has been shown to affect blood pressure and lower cholesterol levels. Cayenne can affect platelets and blood clotting and overdoses have been known to cause significant drops in body temperature.
Dong Quai (Angelica sinensis): An ancient Chinese medicinal herb used for energy and to regulate female hormones. Dong Quai contains a coumarin- like molecule, which may increase anticoagulation medications and create bleeding problems.
Echinacea (Echinacea augustfolia): Often used to benefit immune function and respiratory infections. Echinacea may be detrimental to the liver (CYP3A4 enzyme) when general anesthetics and other surgical pain medications are used.
Feverfew (Tanacetum parthenium): Often used to treat migraine headaches. Conflicts with NSAIDs and it may also increase bleeding for patients on blood thinners.
Garlic (Allium satavum): Used in homeopathy to prevent atherosclerosis and lower cholesterol. Garlic may amplify the anticoagulant effects of Coumadin, warfarin and non-steroidal anti-inflammatory drugs (NSAIDs) causing abnormal bleeding time.
Ginger (Zingiber officinale): Used to activate the digestive system and as an anti-nausea therapy for vomiting, motion sickness, and morning sickness during pregnancy. Ginger may alter prothrombin clotting time and interfere with cardiac and anticoagulant medicines.
Ginkgo Biloba (Ginkgo biloba): An ancient herbal remedy claims to improve mental faculties, blood circulation and inhibit platelet aggregation. Ginkgo has significant blood thinning activity and can conflict with aspirin, warfarin and trazodone.
Ginseng (Panax quinquefolium / Panax ginseng): Ginseng is a powerful antioxidant and adaptogen, with claims to counter high-stress and enhance mental and physical performance. Ginseng acts as a blood thinner and can interact with cardiac, high blood pressure medicines and blood-glucose lowering medications.
Kava Kava (Piper methysticum): Kava root claims to reduce stress and anxiety. Kava kava may alter the effects of pain medications, sedatives, antidepressants, antipsychotics and general anesthetics.
Licorice Root (Glycyrrhiza glabra): Often used for coughing and dermatology, licorice root may cause high blood pressure, low potassium levels and edema, or tissue swelling.
Ma Huang (Ephedra sinica): Also known as ephedra, this herb is used in weight loss and energy supplements, but was banned by the Food & Drug Administration (FDA) in 2003. Bitter orange is used as a substitute, and both have similar effects on the cardiovascular system including hypertension, rapid heart rate, cardiomyopathy (heart muscle inflammation) and abnormal heart rhythm (arrhythmia).
Melatonin: A hormone secreted by the pineal gland in the brain. It controls the body’s sleep-wake cycle, and is often used for sleeplessness and jet lag. Melatonin may alter the central nervous system effects of barbiturates and general anesthetics.
Papaya: The FDA categorizes papaya as ‘generally regarded as safe’. However, increases or decreases in INR for those starting or discontinuing papaya intake may put patients at increased risk for the adverse events, such as bleeding and stroke, that have been connected to INR results outside the patient’s target range.
St. John’s Wort (Hypericum perforatum): An herbal supplement often used for mild to moderate depression and seasonal affective disorder (SAD). It can conflict with the medications theophylline, cyclosporine, warfarin, indinavir, digoxin, simvastatis, antiepileptics, immunosuppressants and selective serotonin reuptake inhibitors (SSRIs). Some data suggests that St. John’s Wort works like the antidepressants called monoamine oxidase (MAO) inhibitors, and it may interact with these drugs as well as anesthesia and pain medications.
Valerian (Valeriana officinalis): Valerian is used for insomnia, stress-related anxiety and nervous restlessness. Valerian may act as a sedative and may increase the effects of other anti-anxiety medications or prescription painkillers.
Vitamin E: May interact with aspirin for an additive blood thinning (antithrombotic ) effect. Important for wound healing and scar tissue healing so correct dosing and avoiding megadoses are important considerations.
Yohimbe (Corynanthe yohimbe): Touted as a natural “Viagra®”, yohimbe is claimed to act as a sexual stimulant and treatment for male impotence. Yohimbe may raise heart rate and blood pressure, and interact with anesthetics.
Vitamins should be fine
I would ask your surgeon regarding the specific vitamin. If it is a standard multivitamin like Centrum for example, your should be fine to take it the following day. Best of Luck!
At three weeks post-op I allow my patients to take vitamins, or any supplement they want.
Multivitamins and Breast Surgery
You should run this question by your surgeon and also specify which vitamins you are planning on taking. However, we have no restrictions for our patients taking vitamins after surgery.
Multivitamin and Fish Oil
Multivitamins taken as they are intended do not create an increased risk. Fish oils should probably be discontinued 14 days before and 14 days after.
Multi-vitamin after Breast Augmentation
It is always a good idea to ask your doctor because everyone has an opinion on this. We are all gun shy about using some of these agents that can increase bleeding. I will tell you that recent literature has addressed this and shown that bleeding risk in unchanged using these agents. The bottom line is if there is any risk, you are well past that and should be fine, but ask your surgeon.
When Can I Take a Multivitamin After Breast Augmentation?
Multivitamins should not have any effect on your surgery before or after. However, fish oil and vitamin E should be stopped prior to surgery and may be resumed a few weeks postoperatively.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.